J Korean Child Neurol Soc Search

CLOSE


Ann Child Neurol > Volume 26(1); 2018 > Article
Journal of the Korean Child Neurology Society 2018;26(1):38-42.
DOI: https://doi.org/10.26815/jkcns.2018.26.1.38    Published online March 30, 2018.
HLA DRB1*04:03 and Drug Reaction with Eosinophilia and Systemic Symptoms Induced by Oxcarbazepine: A Case Report.
Hye Rim Yeo, Hye Won Yoo, Lira Yoon, Hye Young Kim, Yunjin Lee, Sang Ook Nam, Young Mi Kim
1Department of Pediatrics, Pusan National University Hospital, Pusan National University School of Medicine and Biochemical Research Institute, Busan, Korea. pink2129@naver.com
2Department of Pediatrics, Pusan National University Children's Hospital, Pusan National University School of Medicine and Biochemical Research Institute, Yangsan, Korea.
Abstract
Drug reaction with eosinophilia and systemic symptoms(DRESS), which occurs 2–8 weeks after taking a medication is a rare and potentially life-threatening drug-induced hypersensitivity reaction, which includes skin eruption, hematologic abnormalities, lymphadenopathy, and internal organ such as liver, lung, kidney involvement. Antiepileptic agents (e.g., carbamazepine, lamotrigine, phenytoin, and phenobarbital) and allopurinol are the most commonly reported causes. However, new antiepileptic agents, such as oxcarbazepine, rarely cause drug reaction with eosinophilia and systemic symptoms. A 11-year-old boy who was administered oxcarbazepine for 34 days developed widespread rashes, facial edema, fever, cough, nasal stuffiness, tonsillitis, and cervical lymphadenopathy. Laboratory test results showed leukocytosis, eosinophilia, thrombocytosis, elevated c-reactive protein, and elevated liver transaminase levels. As we suspected drug reaction with eosinophilia and systemic symptoms, we immediately withdrew oxcarbazepine and commenced corticosteroid therapy. The patient's skin lesions and abnormal laboratory results slowly improved. Before change the antiepileptic agents, we performed human leukocyte antigen (HLA) typing to assess the genetic risk factors of the drug reaction and the result was positive for HLA DRB1*04:03 known to cause severe acute drug hypersensitivity, such as Stevens-Johnson syndrome by oxcarbazepine in Koreans. We have presented the first report of drug reaction with eosinophilia and systemic symptoms associated with oxcarbazepine in a patient with HLA DRB1*04:03. Although DRESS by oxcarazepine is extremely rare and unpredictable, when suspected clinical symptoms occur, it is necessary to interrupt the causative drug rapidly and confirming the patient's HLA typing may help to select a safer alternative drug.
Key Words: Drug hypersensitivity syndrome, Oxcarbazepine, Drug eruptions, Eosinophilia
TOOLS
Share :
Facebook Twitter Linked In Google+ Line it
METRICS Graph View
  • 0 Crossref
  •    
  • 104 View
  • 3 Download
Related articles in Ann Child Neurol


ABOUT
ARTICLE CATEGORY

Browse all articles >

BROWSE ARTICLES
EDITORIAL POLICY
AUTHOR INFORMATION
Editorial Office
50-1, Yonsei-ro, Seodaemun-gu, Seoul 03722, Korea
Tel: +82-2-2019-3350    Fax: +82-2-2019-4881    E-mail: editor@annchildneurol.org                

Copyright © 2019 by Korean Child Neurology Society. All rights reserved.

Developed in M2community

Close layer
prev next